1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Possible resistance to Levemir

Discussion in 'Ask A Question' started by BethC, Aug 15, 2017.

  1. BethC

    BethC Type 1 · Member

    Messages:
    7
    Likes Received:
    1
    Trophy Points:
    43
    Hi, I've been T1 for 26 years and have generally always been pretty well controlled (or aware of why if ever control hasn't been so good) I've been taking a split dose of levemir for several years and been on it for around 15 years. Recently I've noticed quite a lot of inexplicable highs in the morning which quite steadily and rapidly increases throughout the morning prior to me having breakfast. Then occasionally I'll get a normal reading on some mornings. I used to often wake up in the mornings low so quite the opposite now. I take 11.5 units at night and wake up with a reading of 12 then I upped my units to 12, still got a high reading in the morning then the next day woke up with a reading of 3.2. There doesn't seem to be any rhyme or reason to it. I'm wondering if these are signs of insulin resistance and, if so, what a good alternative would be. I've never experienced such a thing before and am going to see the diabetes nurse today but any advice/experience gratefully received, thank you!
     
    • Hug Hug x 1
  2. GrantGam

    GrantGam Type 1 · Well-Known Member

    Messages:
    2,610
    Likes Received:
    1,586
    Trophy Points:
    178
    Hello @BethC :)

    I posted this recently on another thread where the member was also experiencing high BG upon waking, it may be something you'd like to look into:

    If I were you, I'd try taking LESS basal insulin (your bed time injection). It sounds counter-productive taking less; but it might be possible that you're having mild hypos overnight and your high morning BG is a result of rebound-hyperglycemia (also known as the Somogyi effect):

    http://www.diabetes.co.uk/blood-glucose/somogyi-phenomenon.html

    What I've described is the very reason I came to this forum over a year ago. I was dialling up my evening Levemir dose and things were not improving. Before you go adjusting things though, you should run it past your DSN. We can only advise here, we cannot tell you what to do or what insulin doses to take.

    There is another issue called dawn phenomenon which gives some of us a lot of bother too:

    http://www.diabetes.co.uk/blood-glucose/dawn-phenomenon.html

    There is also an issue commonly referred to as "feet on the floor syndrome" which is a BG spike as soon as you get out of bed due to the release various hormones and stored glycogen being released from your liver as a means to set you up for the day. I need to bolus for that (1.5u) every morning.

    It's also worth doing some spot checks overnight to see what your BG is actually doing. It's a pain and annoying, but it's often essential in order to find out what's happening when we're normally asleep.

    How are your injection sites and are your daytime BG's normal?
     
    • Useful Useful x 1
    #2 GrantGam, Aug 15, 2017 at 12:40 PM
    Last edited: Aug 15, 2017
  3. ringi

    ringi Type 2 · Well-Known Member

    Messages:
    3,175
    Likes Received:
    1,170
    Trophy Points:
    158
    How many units of insulin are you using in a day?
     
  4. steve_p6

    steve_p6 Type 1 · Well-Known Member

    Messages:
    414
    Likes Received:
    290
    Trophy Points:
    123
    If it was insulin resistance I would have expected you to be seeing problems generally through the day plus changes to your insulin/carb ratio.

    I was on Levemir for yonks too, I switched because after I had been using the Libre I could see that it was peaking for me overnight and then was tailing off through the morning until the morning basal kicked in.

    Best bet is to get a good view of your overnight BG profile and then you can work out what is going on and when.
     
    • Agree Agree x 2
  5. novorapidboi26

    novorapidboi26 Type 1 · Well-Known Member

    Messages:
    2,725
    Likes Received:
    1,805
    Trophy Points:
    178
    Could be dawn phenomenon....

    if you set an alarm for 3 am and take a reading, you should be able to see if your current overnight Levemir is doing its job....and see if/when your BG is starting to rise....

    Unfortunately unless your pumping beating the dawn phenomenon is impossible although it can be tamed....

    getting food and insulin in as early as possible should assist in stopping the liver dump...
     
  6. BethC

    BethC Type 1 · Member

    Messages:
    7
    Likes Received:
    1
    Trophy Points:
    43
    Thanks so much everyone for your help and feedback. I am going to do as suggested and get some readings through the night.

    I currently have 12 units at night and 6 in the morning but I do eat breakfast later than I was now due to a change in my working circumstances

    I saw the nurse today and she said I did have slightly raised potassium levels at my last check (which wasn't mentioned to me at the time)
     
  7. BethC

    BethC Type 1 · Member

    Messages:
    7
    Likes Received:
    1
    Trophy Points:
    43
    Injection sites are fine but my bg's are ok but are seeming to be higher than usual. I used to get a dip in the afternoon that doesn't seem to be happening lately?
     
    • Informative Informative x 1
  8. GrantGam

    GrantGam Type 1 · Well-Known Member

    Messages:
    2,610
    Likes Received:
    1,586
    Trophy Points:
    178
    A basal test would be a good starting point:)
     
    • Agree Agree x 1
  9. BethC

    BethC Type 1 · Member

    Messages:
    7
    Likes Received:
    1
    Trophy Points:
    43
    So I upped my dose by half a unit, tested at 4am and reading was 8.5, tested again at 7 it was 7.5, tested again at 9.30 it was 6.2. Am going to do some more tests through the night next few nights and will see what comes back from the bloods the nurse took yesterday.

    Thanks again for all the support! I think that alone may have reduced my stress levels and in turn reduced my readings in itself
     
    • Winner Winner x 1
  10. GrantGam

    GrantGam Type 1 · Well-Known Member

    Messages:
    2,610
    Likes Received:
    1,586
    Trophy Points:
    178
    I read in Think Like A Pancreas (a very good book by the way and well worth getting a copy) that your basal is set correctly if it doesn't rise or drop more than 1.7mmol. I'd be happy enough with 2mmol to be perfectly honest; delighted actually. The important thing is that you go to bed in range, stay in range overnight and wake in range.

    Let us know how everything goes:)
     
    • Agree Agree x 1
  11. BethC

    BethC Type 1 · Member

    Messages:
    7
    Likes Received:
    1
    Trophy Points:
    43
    Thanks for the recommendation, I'll have a read for sure. And I'll keep you posted with what happens next. Today is already a day of way better readings than I've had in a long time so fingers crossed!
     
    • Like Like x 1
    • Optimistic Optimistic x 1
  12. ickihun

    ickihun Type 2 · Master

    Messages:
    12,810
    Likes Received:
    18,120
    Trophy Points:
    298
    Specialist and dn said the basal insulin is the backbone of insulin therapy.
    So yes, if that's wrong it can all be harder work than need be.
    I've messed around with my new basal toujeo300 and stopped eventually at 69units. 5s to under 8s when I do and sweating through the night has gone.
    It can be very easy to get into that rebounding bgs in sleep through too much basal.

    Don't take last nights reading are common for you @BethC . test for a few nights when you feel comfortable to do. Just in case the good levels were a one off.
    I commonly use a fatty protein before bed to block a liver dump. Could you have subconsciously eaten before bed on good reading mornings? Some find the same with red wine.
     
  13. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,635
    Likes Received:
    19,638
    Trophy Points:
    278
    Basal needs do change from time to time @BethC

    If you have issues with the split-dosing of levemir again then think about changing to Tresiba, it is injected once a day and is said to lasts up to 42 hours, if I were to go back to injections that would be the basal I'd be asking for.
     
    • Like Like x 1
    • Agree Agree x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook